My Type 2 Diabetes Husband not Taking Glipizide Anymore
QUESTION: My 49 yrs. old husband has diabetes type 2. Found out 3 yrs. ago when his blood sugar was 845. He had lost a lot of weight, drank a lot of water, and urinated all the time. I am a CNA but not a "Dr." my husband said.
He has been on GLIPIZIDE 5mg for 3yrs. doing well to control it (126). In June he stopped his MEDS!! I refilled his meds again when I realized, But he has already lost weight and muscle tone and won’t let me talk to his DR.
What kind of damage could have he already done for being off the meds for so long.... Kidney... heart...? What should I look for? He will not tell me what his numbers are and will not talk to his Dr. ANSWER
: Hi Kit,
First of all, you have to force your husband to start taking his meds, because his condition will become very dangerous. However, there are a lot of damages, which may appear because of the elevated blood glucose level, but I will inform you about the conditions that happen more often. It would be good to check his feet for big, red wounds. These wounds are appearing at the lower part of the feet and in most cases they are the first sign of not properly controlled diabetes.
Besides, the wounds you can ask him sometimes if he feels his feet cold. The wounds and the sense of cold in the lower limbs are appearing, because of the damaged circulation of the feet, which is caused by the elevated blood glucose level.
Second thing is to check his ability to see. Most patients, with not controlled diabetes, have vision loss, which is characterized by difficulties in seeing the exact shape of certain subject. In purpose to check his vision, you could ask him about the form of a subject, which he hasn’t seen.
Regarding the kidney, keep an eye on the number of urination. It is normal for him to urinate several times a day,
because of the elevated blood glucose level, but if he starts to urinate 1-2 times a day, the kidney has become damaged. This is very dangerous, because this damage may transform in to Chronic Kidney Failure.
With regards to the heart, people with not controlled diabetes are having chest paint - angina pectoris. This is the first stage of coronary artery disease, which may end with infarction. So in purpose to prevent this, keep an eye on the chest pain and if you notice something like this, call the first aid to come.
In addition, you have to watch him about neurological symptoms like speech impairment, dizziness, numbness, unmeant muscle contractions and others. These symptoms are appearing due to nerve damages, but they are observed, when the blood glucose elevation is persistent for more than 1-2 years.
Pretty rare, but possible condition is the diabetic ketoacidosis. This condition is observed mostly in patients with diabetes type one, but it can develop even in patients with diabetes type two.
The major symptoms of this condition are pain in the stomach, vomiting, changes in the mood and deep breathing. Once you notice some of the symptoms mentioned above, you have to call the first aid and to inform his doctor.
In purpose to prevent all these complications from happening, you are obligated to find a way to handle with your husbands attitude. My advice for you is to try to find a way to force him to take his medications.
You may find other ways for him to get his pills. For example, you can put his medications in bread and he will not know that he is taking drugs.
Other important thing is to make a diet plan for him, which has to be composed of low-carb meals. This will help him to reduce the blood glucose concentration in the organism.
Hope it helped! All the best!
My wife has gone nutty. She quit taking meds throwing my hands in the air when she Drops dead. Guess I will find one that likes life more
Click here to post comments or follow up
Ask the Doctor now? Simply click here to return to Diabetes medication side effects..
Written by Dr.Albana Greca Sejdini, Md, MMedSc
Medically reviewed by Dr.Ruden Cakoni, MD, Endocrinologist